Dec 29 (Al Jazeera) – At least 18 children have died after consuming a syrup manufactured by Indian drugmaker Marion Biotech Pvt Ltd, Uzbekistan’s Ministry of Health says.
The ministry said 18 of 21 children who took the Doc-1 Max syrup while suffering from an acute respiratory disease died after consuming it. It is marketed on the company’s website as a treatment for cold and flu symptoms.
A batch of the syrup contained ethylene glycol, which the ministry said is a toxic substance. The syrup was imported into Uzbekistan by Quramax Medical LLC, the ministry said in its statement released on Tuesday.
It also said the syrup was given to children at home without a doctor’s prescription, either by their parents or on the advice of pharmacists, and at doses that exceeded the standard dose for children.
It was not immediately clear whether all or any of the children had consumed the suspect batch or had consumed more than the standard dose, or both.
Indian health ministry officials said they were aware of the report from Uzbekistan but declined to comment, according to a report by India’s Hindu newspaper.
India on Tuesday launched inspections of some drug factories across the country to ensure high quality standards, the Reuters news agency reported.
The Uzbek fatalities follow similar ones in The Gambia, where the deaths of at least 70 children have been blamed on cough and cold syrups made by New Delhi-based Maiden Pharmaceuticals Ltd. Both India’s government and the company have denied the medicines were at fault.
India is known as the ”pharmacy of the world”, and its pharmaceutical exports have more than doubled over the past decade to $24.5bn in the past fiscal year.
The Uzbek health ministry said it had dismissed seven employees for negligence for not analysing the deaths in a timely manner and not taking necessary measures. It said it had taken disciplinary measures against some “specialists”, without specifying what role the specialists had.
It is also withdrawing the Doc-1 Max tablets and syrups from all pharmacies.